Random integrals and correctors in homogenization

Guillaume Bal, Josselin Garnier, Sebastien Motsch, Vincent Perrier

Research output: Contribution to journalArticle

41 Citations (Scopus)

Abstract

This paper concerns the homogenization of a one-dimensional elliptic equation with oscillatory random coefficients. It is well known that the random solution to the elliptic equation converges to the solution of an effective medium elliptic equation in the limit of a vanishing correlation length in the random medium. It is also well known that the corrector to homogenization, i.e., the difference between the random solution and the homogenized solution, converges in distribution to a Gaussian process when the correlations in the random medium are sufficiently short-range. Moreover, the limiting process may be written as a stochastic integral with respect to standard Brownian motion. We generalize the result to a large class of processes with long-range correlations. In this setting, the corrector also converges to a Gaussian random process, which has an interpretation as a stochastic integral with respect to fractional Brownian motion. Moreover, we show that the longer the range of the correlations, the larger is the amplitude of the corrector. Derivations are based on a careful analysis of random oscillatory integrals of processes with long-range correlations. We also make use of the explicit expressions for the solutions to the one-dimensional elliptic equation.

Original languageEnglish (US)
Pages (from-to)1-26
Number of pages26
JournalAsymptotic Analysis
Volume59
Issue number1-2
DOIs
StatePublished - 2008
Externally publishedYes

Fingerprint

Corrector
Homogenization
Elliptic Equations
Long-range Correlations
Random Media
Stochastic Integral
Converge
Gaussian Process
Brownian movement
Oscillatory Integrals
Random Coefficients
Fractional Brownian Motion
Correlation Length
Random process
Range of data
Brownian motion
Random processes
Limiting
Generalise

Keywords

  • Central limit
  • Gaussian processes
  • Homogenization
  • Long-range memory effects
  • Partial differential equations with random coefficients

ASJC Scopus subject areas

  • Applied Mathematics

Cite this

Random integrals and correctors in homogenization. / Bal, Guillaume; Garnier, Josselin; Motsch, Sebastien; Perrier, Vincent.

In: Asymptotic Analysis, Vol. 59, No. 1-2, 2008, p. 1-26.

Research output: Contribution to journalArticle

Bal, Guillaume ; Garnier, Josselin ; Motsch, Sebastien ; Perrier, Vincent. / Random integrals and correctors in homogenization. In: Asymptotic Analysis. 2008 ; Vol. 59, No. 1-2. pp. 1-26.
@article{dc33d15cc1b34050848fd0674c4c4238,
title = "Random integrals and correctors in homogenization",
abstract = "This paper concerns the homogenization of a one-dimensional elliptic equation with oscillatory random coefficients. It is well known that the random solution to the elliptic equation converges to the solution of an effective medium elliptic equation in the limit of a vanishing correlation length in the random medium. It is also well known that the corrector to homogenization, i.e., the difference between the random solution and the homogenized solution, converges in distribution to a Gaussian process when the correlations in the random medium are sufficiently short-range. Moreover, the limiting process may be written as a stochastic integral with respect to standard Brownian motion. We generalize the result to a large class of processes with long-range correlations. In this setting, the corrector also converges to a Gaussian random process, which has an interpretation as a stochastic integral with respect to fractional Brownian motion. Moreover, we show that the longer the range of the correlations, the larger is the amplitude of the corrector. Derivations are based on a careful analysis of random oscillatory integrals of processes with long-range correlations. We also make use of the explicit expressions for the solutions to the one-dimensional elliptic equation.",
keywords = "Central limit, Gaussian processes, Homogenization, Long-range memory effects, Partial differential equations with random coefficients",
author = "Guillaume Bal and Josselin Garnier and Sebastien Motsch and Vincent Perrier",
year = "2008",
doi = "10.3233/ASY-2008-0890",
language = "English (US)",
volume = "59",
pages = "1--26",
journal = "Asymptotic Analysis",
issn = "0921-7134",
publisher = "IOS Press",
number = "1-2",

}

TY - JOUR

T1 - Random integrals and correctors in homogenization

AU - Bal, Guillaume

AU - Garnier, Josselin

AU - Motsch, Sebastien

AU - Perrier, Vincent

PY - 2008

Y1 - 2008

N2 - This paper concerns the homogenization of a one-dimensional elliptic equation with oscillatory random coefficients. It is well known that the random solution to the elliptic equation converges to the solution of an effective medium elliptic equation in the limit of a vanishing correlation length in the random medium. It is also well known that the corrector to homogenization, i.e., the difference between the random solution and the homogenized solution, converges in distribution to a Gaussian process when the correlations in the random medium are sufficiently short-range. Moreover, the limiting process may be written as a stochastic integral with respect to standard Brownian motion. We generalize the result to a large class of processes with long-range correlations. In this setting, the corrector also converges to a Gaussian random process, which has an interpretation as a stochastic integral with respect to fractional Brownian motion. Moreover, we show that the longer the range of the correlations, the larger is the amplitude of the corrector. Derivations are based on a careful analysis of random oscillatory integrals of processes with long-range correlations. We also make use of the explicit expressions for the solutions to the one-dimensional elliptic equation.

AB - This paper concerns the homogenization of a one-dimensional elliptic equation with oscillatory random coefficients. It is well known that the random solution to the elliptic equation converges to the solution of an effective medium elliptic equation in the limit of a vanishing correlation length in the random medium. It is also well known that the corrector to homogenization, i.e., the difference between the random solution and the homogenized solution, converges in distribution to a Gaussian process when the correlations in the random medium are sufficiently short-range. Moreover, the limiting process may be written as a stochastic integral with respect to standard Brownian motion. We generalize the result to a large class of processes with long-range correlations. In this setting, the corrector also converges to a Gaussian random process, which has an interpretation as a stochastic integral with respect to fractional Brownian motion. Moreover, we show that the longer the range of the correlations, the larger is the amplitude of the corrector. Derivations are based on a careful analysis of random oscillatory integrals of processes with long-range correlations. We also make use of the explicit expressions for the solutions to the one-dimensional elliptic equation.

KW - Central limit

KW - Gaussian processes

KW - Homogenization

KW - Long-range memory effects

KW - Partial differential equations with random coefficients

UR - http://www.scopus.com/inward/record.url?scp=50249087368&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=50249087368&partnerID=8YFLogxK

U2 - 10.3233/ASY-2008-0890

DO - 10.3233/ASY-2008-0890

M3 - Article

AN - SCOPUS:50249087368

VL - 59

SP - 1

EP - 26

JO - Asymptotic Analysis

JF - Asymptotic Analysis

SN - 0921-7134

IS - 1-2

ER -